Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 87, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 22, 2019, 5:13 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2019, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 22, 2019, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:46 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 22, 3:46 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 346 PM EDT Thu Aug 22 2019 .SYNOPSIS... High pressure offshore will extend west into Eastern North Carolina through Friday as a trough lingers well inland. A cold front will approach the area Friday night and slowly crosses the region Saturday. An area of low pressure will move along the coast late weekend into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 220 PM Thursday...Satellite shows CU developing inland with rdr showing first signs of shra/tsra as sea breeze slowly moves W. Strong instab has developed with sfc based Capes aoa 4000 J/kg inland. HREF and HRRR cont to show rapid convective development espcly srn tier and based on Cu/radar trends that looks good. Shear is quite weak but given the strong instab a cpl storms could briefly pulse to svr with gusty winds main concern thru early evening. Init convection shld diminish this evening with poss some activity trying to push in from the W later but most guidance shows this dissipating so will have a mainly dry fcst later this evening and overnight. Will be another warm night with lows in the 70s to around 80 beaches. && .SHORT TERM /FRIDAY/... As of 220 PM Thursday...A cold front will slowly approach ENC from the north with scattered to numerous showers and thunderstorms developing late Friday afternoon, mainly over the northern half of the forecast area. Temperatures will rise into the upper 80s to lower 90s producing good instab with sfc based Capes reaching 3500 to 4000. Once again a cpl strong to severe thunderstorms will be poss with the main threat damaging winds. Far srn tier...espcly the coast...will see little to no precip Fri. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... As of 345 PM Thu... A slow moving cold front will approach ENC Friday night, and cross through the forecast area over the weekend, leading to another period of unsettled weather which may continue into early next week. Friday night...Thunderstorms will move into the nrn tier by Fri evening, and have inc pops to categorical here, as good agreement amongst near term CAM's. PW's pool to aoa 2.5", above climo max for this time of year. Therefore, have added heavy rain wording to the northern zones where training of thunderstorms may yield a flood concern. There will be a sharp gradient in precip, where srn zones may remain rain-free for most of the night, as upr flow will be nearly parallel with the front. Several inches of rain are certainly possible with the heavier training cells in a short period of time. Saturday...The front will make a slow southward progression through ENC on Sat, and generally expecting fairly widespread precip as PW's will remain above 2". Thunder will be embedded, but instability should not be as high given the widespread clouds and showers, though some embedded heavier convective cells would produce a flood threat during especially the afternoon hours, especially considering the copious amounts of rain we have seen this past week. Sunday through Monday...Some disagreement amongst 22/12Z model suite comes into play late weekend to early next week. The ECMWF is advertising a possible tropical system riding NNE but staying off the NC coast Sunday night into Monday, and would act to bring some coastal impacts, mainly in the form of heavy rain and some gusty winds. There is some concern of a PRE developing by Sunday, as stalled front just to the south interacts with overrunning mid level (H85-70 mb) tropical flow out of the south, and may bring periods of rain, heavy at times, into the area. The low would pass NE of the NC coast on Monday, keeping rain and breezy conditions in the fcst for coastal locales. GFS/CMC are less developed with the low pressure area, though still have a weak low riding NE over or near the coast. Either way, the fcst looks quite unsettled with periods of rain with some flood threat through Monday. Temps will be held down this period due to the clouds and rain, with highs generally around 80, and lows mid 60s to near 70. Tuesday through Wednesday...High pres should be building in by Tue with drying conditions, as well as temps climbing back towards climo, in the mid/upr 80s. Lows continue in the 60s interior to low 70s coast. Another frontal system will approach by midweek with thunderstorm chances coming back into the fcst. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Short Term /through Friday/... As of 1220 PM Thursday...Will cont to fcst VFR conditions. Wdly sct to sct storms expected this aftn but limited cvrg wl only use vcts wording...any impacts that do occur shld be brief. Convection will dissipate this evening with no precip expected overnight. Light SW brz shld again limit threat for any fog/st overnight. Cont VFR Fri morn with little or no precip then shld see an uptick in convective cvrg late Fri espcly nrn tier ahead of cold front that may lead to some sub VFR at times. Long Term /Friday night through Monday/... As of 345 PM Thurs...Scattered to widespread showers and thunderstorms expected Fri night as a slow moving cold front moves into the area. The front will slowly push south through the area on Sat, leading to periods of MVFR to IFR conditions. Unsettled weather should continue on Sunday and possibly into Monday as low pressure brings rain and low clouds. && .MARINE... Short Term /Tonight and Fri/... As of 220 PM Thursday...Winds along the cst and Pamlico Sound are a bit less than this time yesterday but shld increase again thru early evening. Several mdls show best winds over Pamlico Sound next 12 hrs so will issue a brief SCA for these wtrs. Winds will diminish a bit later tonight into Fri but still remain fairly gusty central and srn tier ahead of front. Seas will range from 2 to 4 ft N to 3 to 5 ft central and S. Long Term /Friday night through Monday/... As of 345 PM Thurs...A slow moving cold front will approach the marine zones Friday evening. Winds and seas will weaken slightly as a slow moving cold front enters the region. Winds will turn to the W at 10-15 kts early Saturday, and then as the front slowly sinks south winds will turn to the N/NE behind it through the day. Gradient increases again by later Sunday as low pressure organizes to the south, and high pres is locked in to the west. NE winds should increase to 15-20 kt with higher gusts 25-30 kt at times, and seas building to around 6 ft Sunday into Monday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...Small Craft Advisory until 2 AM EDT Friday for AMZ135. && SYNOPSIS...MHX NEAR TERM...RF SHORT TERM...RF LONG TERM...TL AVIATION...RF/TL MARINE...RF/TL
Hazardous weather outlook, Aug 22, 4:11 AM EDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 411 AM EDT Thu Aug 22 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-203-230815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 411 AM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Unsettled weather is expected by the end of the week into the weekend. Showers and thunderstorms may produce localized flooding from Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-230815- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 411 AM EDT Thu Aug 22 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Unsettled weather is expected by the end of the week into the weekend. Showers and thunderstorms may produce localized flooding from Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:47 PM EDT | Small Craft Advisory | MHX | 11 hr | |
| Aug 22, 4:40 PM EDT | Special Marine Warning | MHX | 50 min | |
| Aug 22, 5:58 PM EDT | Areal Flood Advisory | MHX | Jones, Onslow | 2 hr |
| Aug 22, 6:11 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Lenoir | 64 min |
| Aug 22, 7:12 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 48 min |
| Aug 22, 7:18 PM EDT | Special Marine Warning | MHX | 87 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.